Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 22, NWS Wilmington, NC

June 5, 2007Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 5, 2007, 6:43 PM EDT for Pender County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2007, 6:43 PM EDT (22:43 UTC)
Expired
Jun 5, 2007, 7:19 PM EDT
In force
36 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Pender County, NC

The radar

The Morehead City radar (KMHX), 86 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2007-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2007-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
637 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 052244 RRA
SVRILM
NCC141-052330-
/O.NEW.KILM.SV.W.0022.070605T2243Z-070605T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
643 PM EDT TUE JUN 5 2007

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PENDER COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 730 PM EDT

* AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A CLUSTER OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED      
  ALONG A LINE EXTENDING FROM MAPLE HILL TO WHITE STOCKING... MOVING 
  EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MAPLE HILL THROUGH 655 PM
  RURAL EASTERN PENDER COUNTY AT 700 PM

THESE STORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 
MPH AND PENNY SIZE HAIL.

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3471 7767 3461 7762 3456 7761 3454 7759
      3452 7759 3446 7816 3452 7825 3471 7811
      3473 7769

$$

RAS
1 follow-up statement
000 
WWUS52 KILM 052319
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
719 PM EDT TUE JUN 5 2007

NCC141-052329-
/O.CAN.KILM.SV.W.0022.000000T0000Z-070605T2330Z/
PENDER NC-
719 PM EDT TUE JUN 5 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PENDER COUNTY IS
CANCELED...

AT 716 PM EDT...THE SEVERE THUNDERSTORMS THAT PROMPTED THE WARNING 
HAVE WEAKENED AND ARE NO LONGER SEVERE...THUS THE WARNING HAS BEEN 
CANCELED.

IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3471 7767 3461 7762 3456 7761 3454 7759
      3452 7759 3446 7816 3452 7825 3471 7811
      3473 7769

$$

RAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:40 PM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 5, 3:40 PM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
340 PM EDT TUE JUN 5 2007

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL REMAIN OVER THE REGION THROUGH
TONIGHT. A WEAKENING COLD FRONT WILL MOVE SOUTH INTO THE CAROLINAS
WEDNESDAY AND DISSIPATE ON THURSDAY. ANOTHER WEAK FRONT WILL
AFFECT THE REGION SUNDAY AND MONDAY...BUT HOT AND DRY CONDITIONS
ARE EXPECTED TO PERSIST.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY/...
TEMPS RIGHT AROUND 90 IN MOST PLACES..BUT AS SEA BREEZE
PENETRATED INLAND TEMPS DROPPED A COUPLE OF DEGREES ALONG THE
COAST. DEWPOINTS TO NEAR 70 ALONG COAST AND NEAR 60 INLAND. WILL
REMAIN IN A W TO SW FLOW THROUGH THIS EVENING. A BROAD SURFACE
TROUGH WILL MOVE OVER OUR LOCAL AREA INTO THIS EVENING AS
SHORTWAVE IMPULSES MOVE AROUND THE THE 500 MB TROUGH MOVING INTO
THE OHIO VALLEY HELPING TO PROVIDE SOME FOCUS FOR SHOWER AND
THUNDERSTORMS THIS AFTERNOON. ALSO WILL SEE A BIT OF JET ENERGY AS
WE MOVE INTO THIS EVENING TO PROVIDE ADDITIONAL SUPPORT. SOUTH
CAROLINA ZONES NOW UNDER A SLIGHT RISK FOR DAY 1. LIS TO -5 AND
CAPE NEAR 1400 FOR THIS AFTERNOON INTO THIS EVENING. THE WINDS
FROM SURFACE THROUGH LOWER LEVELS SHOW WINDS INCREASE OUT OF THE
SW FROM 15 TO 30 KTS THROUGH 1500 FT. THE MAIN STEERING FLOW FOR
ANY STORMS THAT DEVELOP WILL BE OUT OF THE W NEAR 20 KTS. WRF
SHOWS SPOTTY QPF IN CLUSTERS OF SHOWERS OR THUNDERSTORMS MAINLY
FROM 21Z TO 06Z.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
WEAKENING BACKDOOR FRONT WILL DROP INTO THE AREA WEDNESDAY...BUT
OFFERS LITTLE HOPE FOR PRECIPITATION. CONVERGENCE ALONG THE FRONT
LOOKS PRETTY WEAK...AND LOW-LEVEL MOISTURE IS STILL UNIMPRESSIVE.
EXPECT TO MIX DOWN DEWPOINTS AROUND 60 AWAY FROM THE WATER. MODEST MID-
LEVEL CAP ON WEDNESDAY GETS STRONGER ON THURSDAY...WITH H7 TEMPS
WARMING TO +6 TO +8 DEPENDING ON WHICH MODEL YOU BELIEVE.

MAX TEMPS AROUND 90 AWAY FROM THE WATER WED...AND LOWER TO MID 90S
ON THU...NOT DEVIATING TOO FAR FROM GUIDANCE NUMBERS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
MID LEVEL SUBTROPICAL RIDGE SHOULD HAVE BROKEN DOWN BY SATURDAY
AND A SLOW MOVING FRONT WILL BEGIN IS SLOW TREK THROUGH THE
AREA.CURRENT THOUGHTS ARE THAT THE BOUNDARY WILL BE TO OUR SOUTH.
THIS WILL HELP IN COOLING OF HIGH TEMPERATURES FROM THE MID 90S
INLAND ON SATURDAY TO NEAR 90 BY TUES. MODELS CONTINUE TO SHOW
DEEP MOISTURE LACKING THROUGH THE PERIOD WITH THE BEST MOISTURE ON
SATURDAY AND THIS MOISTURE DOES NOT LOOK THAT SUBSTANTIAL SO WILL
GO WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS FOR THIS DAY.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
SEA BREEZE IS PINNED TO THE COAST THIS AFTERNOON EXCEPT SOUTHEAST NC
WHERE SOME INLAND PENETRATION IS OCCURRING. STILL THINK ISOLATED
CONVECTION IS POSSIBLE IN THE NEXT HOUR OR SO ALONG THE SEA BREEZE
BUT DUE TO LIMITED COVERAGE HAVE KEPT ACTIVITY JUST IN THE VICINITY
OF THE COASTAL TERMINALS. THE MAIN AREA OF CONVECTION SHOULD FIRE UP
IN THE NEXT SEVERAL HOURS ALONG A WEAK TROUGH JUST EAST OF FLO/LBT.
THIS CONVECTION WILL SHIFT EAST TO THE COASTAL TERMINALS BY 00Z.
THERE IS STILL A QUESTION OF THE AMOUNT OF COVERAGE THUS HAVE OPTED
TO USE TEMPO GROUPS IN TAFS. ALSO...CONVECTION COULD DISSIPATE SOME
BY THE TIME IT REACHES THE MARINE LAYER NEAR THE COASTAL TERMINALS.
A SECOND TROUGH WILL APPROACH FROM THE NORTHWEST OVERNIGHT BUT HAVE
PLAYED DOWN ANY PRECIP WITH IT. AREAS THAT RECEIVE RAINFALL THIS
AFTERNOON CAN EXPECT SOME MVFR BR TO DEVELOP OVERNIGHT AS THE WIND
FIELD ABATES WITH APPROACH OF THE TROUGH. FOG DEVELOPMENT WILL BE
HINDERED BY BROKEN VFR CEILINGS. VFR EXPECTED WEDNESDAY MORNING WITH
NORTHWEST WINDS AROUND 10 KNOTS.

CHANCE OF IFR THURSDAY MORNING. ISOLATED AFTERNOON/EVENING
THUNDERSTORMS POSSIBLE THROUGH SATURDAY.

&&

.MARINE...

NEAR TERM /TONIGHT/...
SEAS INCREASING TO SMALL CRAFT CRITERIA THIS EVENING IN NORTHERN 2
ZONES WITH EXERCISE CAUTION ELSEWHERE AS SW GRADIENT TIGHTENS FOR A
BRIEF PERIOD. BY MORNING WINDS AND SEAS WILL DECREASE BELOW SCA
CRITERIA. WILL SEE SOME SPOTTY SHOWERS AND THUNDERSTORMS OVER WATERS
THROUGH TONIGHT.

SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
BENIGN WINDS AND SEAS EXPECTED THROUGH THE PERIOD. WEDNESDAY MAY
AT LEAST BRIEFLY SEE LIGHT AND VARIABLE WINDS WITH THE FRONT A
SHORT DISTANCE TO THE NORTH. OTHERWISE MAINLY S/SW FLOW WILL BE
DOMINATED BY THE DAILY SEABREEZE.

LONG TERM /FRIDAY THROUGH SUNDAY/...
THE ONLY SIGNIFICANT EVENT IN THIS TIME PERIOD WILL BE THE VEERING
OF THE WINDS TO THE NORTH WITH THE WEAK FRONTAL PASSAGE. FORECAST
SEAS AND WINDS ARE EXPECTED TO REMAIN BELOW 15 KNOTS AND SEAS BELOW
4 FT WITH WEAK GRADIENT OVER THE WATERS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...RGZ
SHORT TERM...RAS
LONG TERM...HAWKINS
AVIATION...47
Hazardous weather outlook, Jun 5, 4:16 PM EDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
416 PM EDT TUE JUN 5 2007

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-062030-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
416 PM EDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT

A FEW STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EARLY THIS EVENING...AND MAY PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AMZ250-252-254-256-062030-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
416 PM EDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAS

In the hours before

Special weather statement, Jun 5, 5:31 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
531 PM EDT TUE JUN 5 2007

SCZ017-023-032-039-052245-
MARLBORO-DARLINGTON-FLORENCE-WILLIAMSBURG-
INCLUDING THE CITIES OF...BENNETTSVILLE...DARLINGTON...FLORENCE...
KINGSTREE
531 PM EDT TUE JUN 5 2007

...STRONG THUNDERSTORMS MOVING EAST...

AT 530 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER OF
SHOWERS AND EMBEDDED STRONG THUNDERSTORMS FROM JUST SOUTH OF
HARTSVILLE...SOUTH TO NEAR NIXONVILLE. THESE STORMS WERE PUSHING
EAST AT 15 TO 20 MPH AND WILL BE NEAR DARLINGTON...TIMMONSVILLE
AND CADES BY 545 PM...PUSHING TO NEAR FLORENCE BY 6 PM. VERY HEAVY
RAIN...DANGEROUS CLOUD TO GROUND LIGHTNING...GUSTY WINDS...AND
POSSIBLE HAIL WILL ACCOMPANY THESE STORMS.

THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED TO NOAA
WEATHER RADIO ALL HAZARDS FOR THE LATEST STATEMENTS FROM THE
NATIONAL WEATHER SERVICE.

43

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:24 PM EDTSevere Thunderstorm WarningILMColumbus51 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.